MAUDE Adverse Event Report: CONMED CORPORATION UNIVERSAL PLUS LAPAROSCOPIC SPATULA ELECTRODE WITH ULTRA NON-STICK COATING, S/I

CONMED CORPORATION UNIVERSAL PLUS LAPAROSCOPIC SPATULA ELECTRODE WITH ULTRA NON-STICK COATING, S/I
Catalog Number 60-5274-032
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been discarded by the end-user facility and will not be returned to conmed corporation for evaluation.Conmed is still gathering information regarding the reported event.On completion of the quality engineering evaluation a supplemental report will be filed.Discarded by end-user.
 
Event or Problem Description
The customer reported that while utilizing a universal plus laparoscopic spatula electrode with ultra non-stick coating, suction/irrigation lumen, in a laparoscopic ventral hernia repair, the black plastic insulation on the electrode fell off of the spatula into the patient's peritoneal cavity.The insulation coating was removed from the peritoneal cavity with no problems reported.The report further stated a second spatula with a different lot number was opened and introduced into the sterile field for surgical use.The insulation began separating from the shaft also, but that the black plastic insulation did not fall free from the device.At this point, the surgeon changed the surgical procedure from a laparoscopic case to an open ventral hernia repair due to the medical reason of complicated adhesions within the patient's peritoneal cavity.The surgical procedure was otherwise completed without further incident or patient injury.
 
Additional Manufacturer Narrative
As reported, the involved universal plus laparoscopic spatula electrode with ultra non-stick coating, s/i, was not expected for evaluation, as the end-user discarded the device after use.One (1) picture of the detached and retrieved spatula insulation was provided by the end-user, and, information that the insulation was not split , it was the original intact tubular shape.However, without the actual product, an evaluation could not be performed to determine a root cause of the reported event.During the manufacturing process the shrink wrap insulation is slid over the spatula until tight against the stainless steel tube.This is then shrunk by rotating the shrink wrap insulation over a heat gun.The operator then ensures the shrink tube is properly placed, fully shrunk, and tight against the stainless steel tube.The device was manufactured on 03-dec-2015.Of the lot containing (b)(4) units, there were no similar complaints received.A review of the dhr found there were no issues or abnormalities noted during the manufacturing process that could have caused or contributed to the reported problem.(b)(4).The universal plus laparoscopic spatula electrode is a single patient use electrosurgical spatula electrode with suction/irrigation capability for use in surgical endoscopic procedures.The 60-5274 series electrodes are coated with eschar-resistant coating.To ensure proper function of the universal plus laparoscopic spatula electrode and to reduce the risk of patient injury, the instruction for use (ifu) provides the following precautions and warnings: during trocar insertion, always have the electrode tip covered to avoid potential damage to trocar seals and the electrode tip.When not in use, electrosurgical instruments should be placed in a suitable holder or site which will prevent current flow to the patient should the operator accidentally activate the electrosurgical generator.Examine the device prior to use for damage.Do not use if damage is found.On the 60-5274 series, with eschar-resistant coating, any adhering can be easily wiped away with a sterile, moistened sponge.Device discarded by end-user.

Brand Name
UNIVERSAL PLUS LAPAROSCOPIC SPATULA ELECTRODE WITH ULTRA NON-STICK COATING, S/I
Common Device Name
SPATULA ELECTRODE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5484932
Report Number1320894-2016-00012
Device Sequence Number331987
Product Code GEI
UDI-Device Identifier00653405010701
UDI-Public(01)00653405010701(17)201201(30)1(10)201512031
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K952204
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2020
Device Catalogue Number60-5274-032
Device Lot Number201512031
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/07/2016
Supplement Report FDA Received Date04/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight127